Lectures

Case Studies about Anti-HIV Agents – Antiviral Drugs

by Pravin Shukle, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slide Anti-Virals Antimicrobials.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:00 Let's go on to a question on HIV.

    00:04 A 44 year old female prostitute is HIV positive and is seen with abdominal pain and elevated amylase and lipase levels.

    00:12 She is diagnosed with pancreatitis.

    00:14 She's following a three drug HAART protocol with DDI, ritonavir and zidovudine.

    00:21 She was placed on terbentine for a foot fungal infection.

    00:25 Which of these drugs is most likely to have caused the pancreatitis? Is it A) Didanosine B) Ritonavir C) Zidovudine or D) Terbenifine Good show you picked the DDI.

    00:41 Now this is a very similar question that we actually saw on the USMLE and MCCQE exams every year.

    00:50 You just have to unfortunately have to memorize this to get this question right.

    00:54 DDI is well known to cause pancreatitis.

    00:57 Up to 30% of recipients will develop it.

    01:01 It is a feared and potentially fatal disease if you don't recognize it quickly.

    01:06 And you should be aware of this fact simply because of the high incidence of pancreatitis.

    01:11 And guaranteed we seem to see it on exams every year.

    01:15 And we do talk about it on the floors and on the wards.

    01:18 So it's a good thing to memorize.

    01:22 Let's go on to a question that I like to call HAARTburn.

    01:24 A 32 year old HIV patient presents with polyuria, polydypisa, dehydration and confusion.

    01:32 Now she has bloodwork done which shows an acidosis, hypokalemia and hyperchloremia.

    01:39 The patient is on HAART therapy with these three drugs.

    01:42 Which is the most likely culprit for this presentation.

    01:47 Is it A) The NRTI zidovudine.

    01:53 Is it B) The NNRTI nevirapine.

    01:55 Or is it C) The PI ritanovir.

    01:58 Good job it was zidovudine.

    02:05 Now the purpose of this question is to reinforce that NRTI's are associated with an increased risk of lactic acidosis.

    02:11 The NNRTI is well known to be associated with skin side effects such as a skin rash.

    02:18 And that can occur in as many as 15 to 20 percent of patients.

    02:22 It can also cause a Stevens Johnson syndrome or a toxic epidermal necroplysis or TEN syndrome.

    02:28 Ritonavir is just associated with multiple GI symptoms and skin rash.

    02:32 And we use ritonavir as kind of a booster for other HIV medications.


    About the Lecture

    The lecture Case Studies about Anti-HIV Agents – Antiviral Drugs by Pravin Shukle, MD is from the course Antimicrobial Pharmacology.


    Author of lecture Case Studies about Anti-HIV Agents – Antiviral Drugs

     Pravin Shukle, MD

    Pravin Shukle, MD


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0